Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 8, NWS Honolulu, HI

January 22, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 22, 2009, 11:12 AM HST for Hawaii County, Hawaii. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2009, 11:12 AM HST (21:12 UTC)
Expired
Jan 23, 2009, 3:18 AM HST
In force
16 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 9.2 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2009-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2009-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 222112
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1112 AM HST THU JAN 22 2009


HIZ028-230400-
/O.NEW.PHFO.WI.Y.0008.090122T2112Z-090123T0400Z/
BIG ISLAND SUMMITS-
1112 AM HST THU JAN 22 2009

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS AFTERNOON. 

THERE WILL BE NORTHEAST WINDS OF 30 TO 45 MPH OVER THE SUMMITS OF
MAUNA KEA AND MAUNA LOA TODAY. THE WINDS ARE EXPECTED TO TAPER OFF
THIS EVENING. 

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DONALDSON
2 follow-up statements
000 
WWHW70 PHFO 230138
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
338 PM HST THU JAN 22 2009

HIZ028-231430-
/O.EXT.PHFO.WI.Y.0008.000000T0000Z-090123T1600Z/
BIG ISLAND SUMMITS-
338 PM HST THU JAN 22 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

NORTHEAST WINDS OF 30 TO 45 MPH WILL CONTINUE OVER THE SUMMITS OF
MAUNA KEA AND MAUNA LOA THROUGH EARLY FRIDAY MORNING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
DONALDSON
000 
WWHW70 PHFO 231318
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST FRI JAN 23 2009

HIZ028-231430-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-090123T1600Z/
BIG ISLAND SUMMITS-
318 AM HST FRI JAN 23 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUMMIT WINDS ON THE BIG ISLAND HAVE DECREASED BELOW ADVISORY
THRESHOLD.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 22, 10:00 AM HST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 22, 10:00 AM HST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST THU JAN 22 2009

.UPDATE...
WINDY CONDITIONS HAVE DEVELOPED OVER MAUNA KEA AND MAUNA LOA SO WE
HAVE ISSUED A WIND ADVISORY FOR THE SUMMITS FOR THE REST OF THE DAY
TODAY.

&&

.SYNOPSIS...
A HIGH NORTHEAST OF THE ISLANDS WILL KEEP LOCALLY BREEZY TRADE WINDS
BLOWING THROUGH FRIDAY. THE TRADES WILL KEEP SHOWERS FOCUSED OVER
WINDWARD AREAS. WINDS WILL GRADUALLY WEAKEN AND SHIFT TO SOUTHEAST
STARTING FRIDAY NIGHT AS A FRONT APPROACHES FROM THE NORTHWEST. THE
FRONT WILL REACH KAUAI MONDAY AND MOVE DOWN TO THE BIG ISLAND BY
TUESDAY NIGHT. THERE WILL BE SHOWERS ALONG THE FRONT AND WINDS WILL
SHIFT TO NORTH BEHIND THE FRONT. TRADE WINDS WILL BUILD BACK OVER
THE ISLANDS STARTING WEDNESDAY AS A NEW HIGH MOVES EAST BEHIND THE
FRONT.

&&

.PREV DISCUSSION 1000 AM...
A 1027 MB HIGH 600 MILES NORTH NORTHEAST OF OAHU IS PRODUCING
LOCALLY BREEZY TRADE WINDS OVER THE MAIN HAWAIIAN ISLANDS. SATELLITE
LOOPS SHOW SCATTERED TO BROKEN LOW CLOUDS MOVING OVER THE ISLANDS IN
THE TRADE-WIND FLOW. RADARS SHOW A FEW SHOWERS FALLING FROM THESE
CLOUDS...BUT IT HAS DRIED OUT QUITE A BIT SINCE EARLY THIS MORNING.
IT APPEARS AN EASTWARD MOVING GRAVITY WAVE MAY HAVE HELPED TO
ENHANCE SHOWERS NEAR SUNRISE AND SUPPRESS SHOWERS SINCE THEN. NO BIG
CHANGES ARE EXPECTED OVER THE NEXT FEW HOURS.

THE MODELS ARE IN GOOD AGREEMENT IN SHOWING A DEEP TROUGH ALOFT AND
AN ASSOCIATED SURFACE FRONT DIGGING SOUTHEAST TOWARD THE ISLANDS
STARTING FRIDAY NIGHT. THE SUBTROPICAL RIDGE WILL SHIFT SOUTH AHEAD
OF THE APPROACHING FRONT AND WINDS OVER THE ISLANDS WILL GRADUALLY
WEAKEN AND SHIFT TO SOUTHEAST.

THE FRONT WILL TEMPORARILY STALL NORTHWEST OF THE ISLANDS SATURDAY
NIGHT AS A LOW DEVELOPS BEHIND THE FRONT. THE FRONT WILL START
MOVING SOUTHEAST AGAIN ON SUNDAY AND WILL REACH KAUAI MONDAY
MORNING. THERE WILL BE A BAND OF CLOUDS AND SHOWERS ALONG THE FRONT
AND SHOWERS MAY BE LOCALLY HEAVY. THE FRONT WILL BE MOVING FAIRLY
FAST...THOUGH...SO EXCESSIVE RAINFALL IS NOT EXPECTED.

THE FRONT WILL REACH THE BIG ISLAND BY TUESDAY NIGHT AND DISSIPATE.
WINDS WILL SHIFT TO NORTH BEHIND THE FRONT BUT THE GFS SHOWS A COL
NEAR THE ISLANDS SO THE WINDS SHOULD NOT BE VERY STRONG. A HIGH WILL
MOVE EAST BEHIND THE FRONT BRINGING TRADE WINDS BACK WEDNESDAY
NIGHT. TRADE WINDS WILL PERSIST THROUGH THE END OF NEXT WEEK.

THE CURRENT NORTHWEST SWELL WILL CONTINUE TO SUBSIDE TODAY...WITH
SURF DROPPING BELOW THE ADVISORY LEVEL TONIGHT. A NEW NORTHWEST
SWELL WILL ARRIVE FRIDAY AND REACH THE ADVISORY LEVEL BY FRIDAY
AFTERNOON. WE SHOULD BE ABLE TO DROP THE SMALL CRAFT ADVISORY FOR
MOST AREAS AS THE SWELL DIMINISHES BUT WINDS OVER THE WINDIER
COASTAL AREAS WILL REMAIN ABOVE 25 KT THROUGH FRIDAY AFTERNOON.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR BIG ISLAND SUMMITS THROUGH TODAY.

HIGH SURF ADVISORY THROUGH THIS AFTERNOON FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI AND WEST FACING SHORES
OF THE BIG ISLAND OF HAWAII.

SMALL CRAFT ADVISORY ALL WATERS THROUGH TODAY.

SMALL CRAFT ADVISORY FOR MAALAEA BAY...THE PAILOLO AND ALENUIHAHA
CHANNELS AND SOUTH OF THE BIG ISLAND TONIGHT THROUGH FRIDAY.

&&

DONALDSON

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.